My son takes an antibiotic for acne and I need one for urinary tract infections. My question is not about natural alternatives, I don’t believe in that stuff. I just want to know what the side effects are of antibiotics and any other safety precautions. Thanks for letting you pick your brain. –T.E., Decatur, Illinois
Physicians often prescribe antibiotics based on the tissue that is infected. So your son is taking doxycycline, a drug that penetrates the skin cells well, while you are on an antibiotic that goes into your kidney, bladder and/or urethra with the sole task of annihilating foreign bacteria that have taken up residence. Kids with ear infections are often given cephalexin or amoxicillin because those two drugs really get into the ear canal.
Some experts suggest taking your antibiotic on an empty stomach to achieve higher blood levels but this often backfires. As a pharmacist for 23 years, I’ve noticed that people commonly throw up when they do this so I think it’s better to take your antibiotic with food (and keep it down) than to take it on an empty stomach and potentially lose it. The final word on this should come from your personal health care advisor.
Antibiotics are stupid, they can’t distinguish bad bacteria from good ones which means your camp of friendly flora or “probiotics” is destroyed. So to answer your question about long-term side effects, they are tied to the potent drug mugging effect, meaning antibiotic drugs literally “mug” you of your probiotics.